What Are the Side Effects of Steroid Cream?
Steroid creams are often used to treat a variety of inflammatory skin conditions, but like any medication, there are possible side effects that may need further medical evaluation. Some of the most commonly reported side effects of creams containing steroids include thinning skin, loss of pigment at the application site, and the development of stretch marks. Rare but serious potential side effects of steroid cream include weakening of the immune system, menstrual irregularities, and organ damage.
Most people are able to use steroid cream without experiencing any negative side effects, although the risks of developing complications increase with prolonged use of this type of medication. Mild to moderate skin irritation is the most common side effect and may involve burning, itching, or mild swelling at the application site. If these symptoms persist, worsen, or if the skin begins to look red and feel warm to the touch, a doctor should be consulted for further evaluation.
Stretch marks and thinning skin may occur with extended use of steroid cream. Some of the smaller blood vessels underneath the skin may swell and become visibly noticeable. These symptoms are usually harmless, but any concerns should be addressed by a doctor or other qualified health care professional. A temporary loss of pigment may develop, but this side effect usually goes away after the medication has been discontinued.
Some studies have indicated that repeated or long-term use of steroid cream may have negative results on the reproductive system. Women may experience menstrual irregularities, which may affect fertility or other reproductive health concerns. Some men may experience erectile dysfunction as a result of the repeated use of this type of cream. The immune system may suffer negative effects from this topical treatment method, often resulting in increased infections and vulnerability to illness. In rare cases, organ damage, particularly relating to the liver or kidneys, may occur.
An allergic reaction is an uncommon yet potentially fatal side effect of steroid cream. Most allergic symptoms involve only the skin and do not pose any significant health concerns. A mild skin rash, itching, or swelling may indicate a mild allergic reaction. Severe symptoms such as facial swelling, chest pain, or difficulty breathing may indicate a life-threatening type of allergic reaction known as anaphylaxis and should be treated as a medical emergency.
When I was younger and now, my eczema was and is severe. As a child the problem areas were the creases of my arm and now my legs. When I got the ointment as a child, my doctor at the time didn't leave instructions like my current dermatologist did -- like only use for two weeks.
The doctor at the time told me to use until clear, and I have been carrying long, unsightly stretch marks in the crease of my arm. I wish my mother had gone with a natural solution, because as much as I try, I can't make the stretch mark "fade" or look slightly better.
@feruze-- Yep, that's a symptom of steroid withdrawal. Topical steroids (as well as internal steroids) can be addictive. Your skin is now used to the medicine and is not able to cope without it. It will eventually get better, but expect to have flushing, blisters or pustules until you're skin adapts which can take weeks or months.
I think long-term use of topical steroids is a bad idea. Not only does it cause problems when the treatment is stopped, but it can cause a lot of skin problems during treatment.
It can even cause permanent wrinkles and stretch marks. I would think twice before using steroid cream and that too on my face.
I had been using steroid eczema cream for the past six months. Recently, my doctor switched me to a different topical treatment. Ever since the switch, I've started getting a lot of blisters/pimples on my face and my skin seems much more sensitive and irritated than before.
Is this the side effect of stopping steroid cream? I never had any side effects while I used the medication, they've only started after I stopped.
I've heard that men who use steroids often experience hair loss and shrinking of the testicles. Can steroid creams cause these side effects in men?
Post your comments